You are dispatched to a residence at midnight complaining of DIB.
Once on scene, you notice a 74 y/o M in tripod position. He is complaining of DIB. He stated that he was awaken from his sleep, because he was having trouble breathing. Pt continues to state that he was diagnosed with pneumonia about a week ago, and just finished taking his antibiotics prescribed to him for the pneumonia.
What are you going to ask your patient?
Age: 74 Sex: M
Allergies: NKDA Hx: Pneumonia, CHF, HTN, Diabetic (non-insulin dependent)
Meds: ACE Inhibitors, Lasix, Antibiotics for pneumonia
Other: Woke up due to DIB, showing s/s of DIB
What do you want to obtain from your patient, vitals wise?
Pulse: 132 BP: 198/96
Resp: 26 Sp02: 86% RA Lungs: Diminished lower, wheezing upper
Monitor: Sinus Tach Temp: 100.2
Dexi (if you want): 89 Skin: Diaphoretic, pale
Other: Pulmonary edema, sacral edema, pitting edema
What do you think is going on? What would be your treatment plans for this patient?
What do you think is going on?
-CHF exacerbation, complete heart failure
What would be your treatment plans for this patient?
-Nitro 0.4 mg (only one tablet)
-Morphine 2-5 mg IVP
Now that we have suspected that the patient is having an exacerbation of CHF, explain what CHF is, why he woke up during the night, how CHF affects the body, and why you are going to treat the patient the way you are.
What is CHF?
-CHF is when the left, than right side of your heart fails
Why did he wake up during the night?
-Due to the left-side of his heart failing, he has a build up of fluid in his lungs. This is because the
left ventricle is unable to pump the blood out properly, causing the fluid to back up into the lungs.
How does CHF affect the body?
-CHF affects the body by causing the left side of the heart to fail. This is due to the left ventricle not
being able to pump properly, causing fluid buildup in the lungs. Because there is so much fluid
fluid backing up in the lungs, it is causing the right side of the heart to fail, since the right ventricle
is now pumping against a higher resistance. By the right-side of the heart failing, you are going to
have a buildup of fluid that accumulates in the lower extremities, called peripheral edema.
Why are you going to treat the patient the way you are?
-We are going to give the nitro 0.4mg. because it will cause a decrease in the preload to the heart.
We are also going to give the morphine 2-5mg, because this will also decrease the preload to the
heart. We are going to apply CPAP, because it is going to cause the alveoli to open wide,
allowing for gas exchange to occur. In addition, this will keep the fluid in the lower part of the
lungs. Even though we hear wheezing, we do not want to give albuterol and atrovent, because it
will cause the fluid to move from the lower part of lungs, to all over the lungs. Even though it
sounds bad to have fluid accumulated in the lower part of lungs, but it is better than having it all
over the lungs, possibly causing more SOB.